Management of Hypoglycemia or low blood sugar

Recent my mother was visiting me at Bangalore and she has been a diabetic since the age of

Recent my mother was visiting me at Bangalore and she has been a diabetic since the age of 44. She recently was advised to move from oral hypoglycemics to Insulin. As she prepared to leave, she took a dose of Insulin as she does normally and entered the airport. Halfway through to the gate, she started reeling and was slowly losing consciousness. Luckily my father who was accompanying her had seen this happen a few times in the past and immediately fed her some juice and glucose biscuits. Within a few minutes she was back to normal and continued to board her flight. The same incident happened to my grand father once and that time he was lucky that I was around and had some chocolates handy to stabilize him. These are not isolated incidents but happen to hundreds of people suffer from this condition. This condition is called Hypoglycemia.

According to International Diabetes Federation (IDF), 415 million adults were living with diabetes in 2015 and this number is expected to increase to around 642 million or one in ten adults by 2040. However, the awareness about the condition is still low in India. To know more about Diabetes management to read this article here.

The awareness on Hypoglycemia is even lower.

“Low blood sugar can happen to diabetic patients, if they take high dosage of insulin, do not eat sufficiently well, exercise vigorously without decreasing their dose of insulin or drink excessive alcohol. It is important to be aware and understand the symptoms of hypoglycemia and its preventive measures especially if you are a diabetic,” says Dr. Rajeshwari Janakiraman, Consultant Endocrinologist, Columbia Asia Referral Hospital, Yeshwanthpur.

The main symptoms to look out for when you are at an early stage of hypoglycemia (low blood sugar) are

  1. sweating
  2. trembling of hands or the body
  3. feeling hungry or feeling anxious

If this is untreated the patient the symptoms start getting severe which includes difficulty in walking, weakness, difficulty in seeing things clearly, state of confusion and unconsciousness or seizures.

493289423_7af9cdc4ed_b

The best way to treat low blood sugar is to constantly monitor your blood sugar levels using a glucometer. Also, if you are a diabetic always carry glucose tablets like glucagon, hard candies or glucose powder. If the patient is still aware, giving sweets orally can help bring the blood sugar levels up. However, if the patient is unconscious, you should not use oral methods as they can be dangerous. Instead it’s important that a friend or family members are trained to recognize severe low blood sugar levels and can help you with a glucagon injection in severe cases.

A family member or friend should immediately call the ambulance when:

  • The patient suffering from Hypoglycemia remains confused 15 minutes even after being treated with glucagon
  • Are unconscious and glucagon is not available
  • Continue to have low blood sugar despite eating adequate amounts of a fast-acting carbohydrate or receiving glucagon

 

 

 

Do you have any family members or friends suffering from diabetes and are taking Insulin, then I would recommend that you keep some glucose and hard candy handy. Also do send us any incidents that you might have that would help raise awareness on this topic.

5 thoughts on “Management of Hypoglycemia or low blood sugar

Leave a Comment